Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Charleston, WV

May 24, 2004Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2004, 4:31 PM EDT for Wayne County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:31 PM EDT (20:31 UTC)
Expired
May 24, 2004, 5:00 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS51 KRLX 242031
SVRRLX
WVC099-242100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR DUNLOW...OR ABOUT 11 MILES SOUTHEAST OF LOUISA...
  MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...KIAHSVILLE AND RADNOR.

--CALL TO ACTION-- THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8256 3793 8252 3796 8221 3812 8228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:51 PM EDT, 40 minutes earlier.

Area forecast discussion, May 24, 3:51 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT MON MAY 24 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

351 PM EDT MON MAY 24 2004

.SHORT TERM...THROUGH WEDNESDAY NIGHT

COLD FRONT APPROACHING NORTHWESTERN COUNTIES AT THIS TIME.  IN THE
DEEP LAYER...DRY AIR OUT-RAN THE FRONT EARLIER TODAY.  THIS...AND A
CAP TO THE SOUTH...INHIBITED INTO EARLY THIS AFTERNOON.  DEEP LAYER
SHEAR ALSO WORKING AGAINST CELL DEVELOPMENT...INDEED EXISTING CELLS
SHOW A GOOD DEAL OF TILT THROUGH THE VERTICAL.

EXPECT BEST CHANCE FOR AFTERNOON AND EVENING CONVECTION OUT AHEAD
OF THE FRONT...IN AN AXIS ROUGHLY FROM CENTRAL KENTUCKY EAST
NORTHEASTWARD THROUGH THE HTS-CRW CORRIDOR TO ABOUT EKN.  IMPRESSIVE
STABILITY INDICES SHOWN ON MESO ETA TEMPERED A BIT BY DEW
POINTS COMING IN ABOUT 5F BELOW MESO ETA FORECAST OF AROUND 70
AFOREMENTIONED AXIS.  RADAR STARTING TO SHOW SOME EVIDENCE OF
CONVECTION IN THIS AREA WITHIN CWA BUT MORE IMPRESSIVE IN KY...WHERE
SCATTERED ACTIVITY NOTED.

COLD FRONT MOVES INTO AND ACROSS FAR NORTHERN COUNTIES ONLY THIS
EVENING...BEFORE GETTING HUNG UP OVERNIGHT.  SHORT WAVE APPROACHES
FORM THE WEST THIS EVENING AND THIS MAY BE ABLE TO KEEP ACTIVITY
GOING A FEW HOURS BEYOND SUNSET.  LIMITED DEEP LAYER MOISTURE SHOULD
KEEP ACTIVITY FROM GOING ALL NIGHT.

FRONT RETREATS NORTHWARD AS A WARM FRONT FIRST THING TUESDAY
MORNING.  THIS PUTS US BASICALLY BACK IN WARM SECTOR MODE WITH
AFTERNOON CONVECTION...BARRING ANY CONVECTIVE COMPLEX THAT MAY FORM
UPSTREAM TONIGHT...OR ACTIVITY FORMING ON OUTFLOW BOUNDARIES LEFT
OVER FROM SUCH A COMPLEX.  DID ALLOW SLIGHT CHANCE POPS IN THE
MORNING.

NEXT COLD FRONT PUSHES TOWARD AREA TUESDAY NIGHT WITH WHAT IS
PROGGED AS A RATHER BUSY LOOKING SHORT WAVE.  WEDNESDAY MORNING TO
MIDDAY PASSAGE OF THIS FRONT IS NOT MOST FAVORED TIME OF DAY FOR
ASSOCIATED CONVECTION.  BIGGEST THREAT WOULD BE LATE TUESDAY EVENING
IN NORTHWEST COUNTIES...FROM WHAT FORMS UPSTREAM ALONG FRONT LATE IN
THE DAY TUESDAY.

LOOKS LIKE DOUBLE FRONT STRUCTURE WEDNESDAY WITH SOME MID LEVEL
DRYING TAKING PLACE BEHIND LEAD FRONT.  CARRIED STRONGEST CHANCE
POPS SOUTHEAST ACROSS AREA LATE TUESDAY NIGHT THROUGH
WEDNESDAY...WITH DRYING FROM THE NORTHWEST BY MIDNIGHT WEDNESDAY
NIGHT.

MAV IS NOW RUNNING HIGH AND CERTAINLY SEEMS A BIT HIGH ON HIGHS
TUESDAY.  DID EDGE FORECAST HIGHS UP A LITTLE CLOSER MAV AND THIS
WORKS OUT TO BE A BLEND OF THE NUMBERS.  WENT ABOVE THE MAV ON LOWS
TONIGHT...DO NOT SEE IT GETTING A LOT COOLER THAN LAST NIGHT IN
AREAS THAT DO NOT SEE FRONTAL PASSAGE.  NUMBERS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT DID SEEM REASONABLE.

.LONG TERM...THURSDAY ON.

A BRIEF BREAK IN THE PATTERN WHICH HAS DOMINATED THE LAST TWO AND A
HALF WEEKS AS THE GULF OF MEXICO ANTICYCLONE WEAKENS ALLOWING A
FRONT TO PUSH S OF THE FORECAST AREA BY DAY 4.  00Z ECMWF CONTS WITH
HIGHER HEIGHTS THROUGHOUT THE FORECAST PERIOD COMPARED TO THE
GFS...EITHER WAY THEY BOTH DROP BAROCLINIC ZONE TO I-40 CORRIDOR
THURSDAY BEFORE RETREATING IT N AS A WARM FRONT FRIDAY.  GIVEN
POSITION OF WESTERLIES CANT RULE OUT TSTMS THUR NGT AND
FRI...HOWEVER AT THIS TIME PLAYED THINGS ON THE DRY SIDE.

SUMMER LIKE WEATHER RESUMES TO KICK OFF THE HOLIDAY DAY WEEKEND...AS
FLOW BECOMES AMPLIFIED AS ANOTHER LOW DIGS IN THE WESTERN
CONUS...WHILE GULF OF MEXICO HIGH STRENGTHENS.  H8 TEMPS DAYS 5-7
RETURN TO THE 14-16C RANGE CORRELATING TO MAX/MINS ABOVE CLIMO.

NO REAL TRIGGER EXISTS SATURDAY NIGHT THROUGH MONDAY AS WE RESIDE IN
THE WARM SECTOR...SO JUST SCT CONV WITH DAYTIME INSTABILITY.  BEST
CHANCE OF MEASURABLE RAINFALL OCCURS FRIDAY AS WARM FRONT
PASSES...AS HODOGRAPHS ILLUSTRATE HIGHEST POTENTIAL TO SUSTAIN
UPDRAFTS.

H5 HEIGHTS AOA 588DM AND A GOOD DEAL OF SUN EXPECTED...INCREASED
HIGHS A CAT ABOVE ENSEMBLES...WHILE LOWS APPEAR TO COOL AS WELL.

TRM/29

&&

.PREVIOUS DISCUSSION...

335 AM EDT MON MAY 24 2004

TODAY THROUGH WEDNESDAY NIGHT...

FEELS LIKE A PREDAWN TO A SUMMER DOG DAY. TEMPERATURES R STRUGGLING
TO DROP BELOW 70 DEGREES IN WESTERN URBAN AREAS. T COMPLEX WITH
SEVERE THUNDERSTORM WATCH 270 BRUSHED OUR NORTHERN COUNTIES.

UPPER AIR SUPPORT SWINGING THROUGH EARLY THIS MORNING...BUT SURFACE
FRONT LAGGING WELL BEHIND.  AT 07Z FRONT FROM FWA TO STL LINE.
NORTHERN PORTION IS RACING EAST...BUT SOUTHERN PORTION STRUGGLED TO
GET THRU STL.  WILL HAVE DRYING COME INTO NORTHERN COUNTIES TODAY.
BUT WITH SOME LOW LEVEL MOISTURE CONVERGENCE LIKELY THIS AFTERNOON
NEAR THIS BOUNDARY...AND CAPE OVER 2000 - HAVE TO KEEP CHANCE POPS
IN THE CENTRAL AND SOUTHERN COUNTIES...AND SLIGHTLY HIGHER THAN MOST
GUIDANCE.  ANY AFTERNOON CELL WOULD LIKELY MOVE FM ABOUT 280/290
DEGREES.

WITH WARM START...DESPITE MORE CLOUDS...STAYED ON THE HIGH SIDE
OF GFS MOS TEMPERATURES TODAY.

FRONT EITHER WEAKENS OR STARTS LIFTING BACK NORTH OVERNIGHT...NO
REASON TO CHANGE PREVIOUS FORECAST WITH SOME 20 PCT POPS LIFTING
BACK INTO N TOWARD PKB AND CKB.

MOISTURE STILL INCREASES FOR THE TUESDAY THROUGH WEDNESDAY TIME
FRAME WITH THE FRONT PASSING WEDNESDAY AFTERNOON AND EVENING.
THE FAST FLOW ALOFT MAY HELP LOWER THE FLOOD THREAT...BUT NO REASON
TO REMOVE THAT HAZARD AT THIS POINT.

WILL REMOVE THUNDER FOR WEDNESDAY NIGHT WITH LOWER CEILINGS AND
POSSIBLE TRANSITION TO DRIZZLE/FOG IN UPSLOPE AREAS BEHIND
FRONT.

KTB

THURSDAY THROUGH SUNDAY...

MODELS HANG MOISTURE BACK A BIT BEHIND THE FRONTAL BOUNDARY...AS A
RESULT HAVE INCREASED CLOUDS A BIT ON THURSDAY.  00Z GFS/CANADIAN
HINT THAT FRONT MAKES A NORTHERN RUN AT US AS A WARM FRONT FRIDAY
NIGHT OR SATURDAY.  HAVE UPPED TEMPERATURES A DEGREE OR TWO FOR WARM
ADVECTION THROUGH SATURDAY NIGHT...CHANGES MATCH UP WELL WITH
SURROUNDING OFFICES.  ALSO ADDED CHANCE POPS FOR SATURDAY
AFTERNOON/EVENING CONVECTION AS THE SOUTHWEST FLOW BEHIND THE FRONT
RESUME OUR SUMMER PATTERN. TWEAKS TO SKY/WIND GRIDS TO MATCH.

CL

&&

.AVIATION...

115 PM EDT MON MAY 24 2004

COLD FRONT MOVING THROUGH EASTERN OHIO WILL ARRIVE PKB AROUND 00Z
THIS EVENING AND CKB ABOUT AN HOUR PR TWO LATER.  FRONT WILL RETREAT
BACK NORTH...AS A WARM FRONT...SHORTLY AFTER 12Z TUESDAY.

THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL BE PRIMARILY
NORTH OF MASON DIXON LINE NEXT FEW HOURS.  AXIS OF MAXIMUM
INSTABILITY THIS AFTERNOON RUNS FROM ABOUT HTS TO EKN...BETWEEN CRW
AND CKB.  THIS IS OUT AHEAD OF FRONT AND EXPECT AFTERNOON CONVECTION
TO FIRE ROUGHLY ALONG THIS LINE.  CODED UP TS EXPLICITLY ONLY AT
EKN AND BKW WHERE MOST LIKELY.

OTHERWISE MAINLY VFR CONDITIONS SAVE FOR SOME MIST EKN LATE
TONIGHT.  STRONG WEST TO SOUTHWEST FLOW ALL SITES THIS AFTERNOON
BECOMES NORTHWEST IN WAKE OF FRONT THIS EVENING PKB AND CKB BEFORE
GOING LIGHT AND VARIABLE EVERYWHERE LATE TONIGHT.  STRONG WEST TO
SOUTHWEST FLOW RE-ESTABLISHES EVERYWHERE BY LATE TUESDAY MORNING AS
FRONT LIFTS BACK NORTH.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 24, 4:40 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT MON MAY 24 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
440 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHERN OHIO...EASTERN KENTUCKY...CENTRAL
AND SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...

AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO
WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE
POSSIBLE.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:45 PM EDTSevere Thunderstorm WarningRLXFayette30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.